Alert archive / Missouri / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS Kansas City, MO

January 15, 2009Adair County, Putnam County, Schuyler County, Missouri

NWS Kansas City, MO issued this wind chill advisory at Jan 15, 2009, 9:46 PM CST for Adair County, Putnam County, Schuyler County, Missouri. It took effect at Jan 16, 2009, 2:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 9:46 PM CST (03:46 UTC)
In effect from
Jan 16, 2009, 2:00 AM CST
Expired
Jan 16, 2009, 7:28 AM CST
In force
5 hr
Issued by
NWS Kansas City, MO

Counties Adair County, MO, Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KEAX 160346
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CST THU JAN 15 2009

MOZ007-008-017-161200-
/O.NEW.KEAX.WC.Y.0002.090116T0800Z-090116T1600Z/
PUTNAM-SCHUYLER-ADAIR-
INCLUDING THE CITIES OF...UNIONVILLE...LANCASTER...DOWNING...
KIRKSVILLE
946 PM CST THU JAN 15 2009

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM CST
FRIDAY. 

TEMPERATURES ARE EXPECTED TO FALL TO AROUND 10 BELOW ZERO BY SUNRISE
FRIDAY. ALTHOUGH WINDS WILL BE LIGHT AND VARIABLE INTO THE PRE-DAWN
HOURS THEY WILL BE ENOUGH TO SEND WIND CHILL READINGS TO 15 TO 20
BELOW ZERO STARTING IN THE PRE-DAWN HOURS OF FRIDAY MORNING. THE
WINDS ARE EXPECTED TO TURN TO THE SOUTH AND INCREASE TO 5 TO 10 MPH
AFTER DAYBREAK FRIDAY AND THIS WILL MAINTAIN WIND CHILL READINGS
COLDER THAN 15 BELOW ZERO UNTIL 10 AM. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE
AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST
VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

MJ
2 follow-up statements
000 
WWUS43 KEAX 161130
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CST FRI JAN 16 2009

MOZ007-008-017-161600-
/O.CON.KEAX.WC.Y.0002.000000T0000Z-090116T1600Z/
PUTNAM-SCHUYLER-ADAIR-
INCLUDING THE CITIES OF...UNIONVILLE...LANCASTER...DOWNING...
KIRKSVILLE
530 AM CST FRI JAN 16 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

EARLY MORNING TEMPERATURES FROM ZERO TO 5 BELOW WILL WARM TO AROUND 5
ABOVE ZERO BY MID MORNING. THESE TEMPERATURES WILL COMBINE WITH
INCREASING SOUTHERLY WINDS TO PRODUCE WIND CHILL READINGS AROUND 15
BELOW UNTIL 10 AM.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

NRR
000 
WWUS43 KEAX 161328
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 AM CST FRI JAN 16 2009


MOZ007-008-017-161430-
/O.CAN.KEAX.WC.Y.0002.000000T0000Z-090116T1600Z/
PUTNAM-SCHUYLER-ADAIR-
INCLUDING THE CITIES OF...UNIONVILLE...LANCASTER...DOWNING...
KIRKSVILLE
728 AM CST FRI JAN 16 2009

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS CANCELED THE
WIND CHILL ADVISORY. 

AIR TEMPERATURES CONTINUE TO RISE INTO THE SINGLE DIGITS THIS
MORNING AS AN AREA OF SNOW MOVES SOUTHEAST INTO THE REGION. AS A
RESULT...WIND CHILL VALUES WILL RANGE BETWEEN -5 AND -10 BELOW
THROUGH MID MORNING.

$$

DUX

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 15, 5:40 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 15, 5:40 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CST THU JAN 15 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...
/344 PM CST THU JAN 15 2009/
ARCTIC SFC HIGH SETTLING OVER MISSOURI TONIGHT WITH CHILLY
TEMPERATURES ONCE AGAIN. TEMPS WILL BE THE COLDEST OVER NE MISSOURI
DUE TO LIGHT WINDS AND CLEAR SKIES. WIND CHILLS TONIGHT WILL
GENERALLY STAY ABOVE 15 BELOW ZERO. HOWEVER...TEMPS WILL HAVE TO BE
MONITORED FOR THE LATEST TRENDS AS A WIND CHILL ADVISORY MAY STILL BE
NEEDED FOR THE NERN GRIDS IF TEMPS END UP COLDER THAN CURRENTLY
PROJECTED.

OTHERWISE...ALL MODELS CONSISTENT IN GENERATING MDT-STG ISENTROPIC
LIFT LATE TONIGHT AND EARLY FRIDAY WITHIN A REGION OF MDT H8-H7
FRONTOGENETICAL FORCING. LIFT IS IN RESPONSE TO A SERIES OF WEAK
SHORTWAVES EMBEDDED IN NNW UPPER FLOW. AS PER THE MODELS...THE
FORCING IS RESTRICTED TO A NARROW ZONE ACROSS EXTREME ERN KS AND XTRM
WRN MO. HAVE SOME CONCERN ABOUT SATURATING THE VERY DRY LOW
LEVELS...BUT GIVEN SUCH COLD TEMPERATURES...DURATION NEEDED TO
SATURATE WILL BE RATHER QUICK. QPF AMOUNTS WILL LIKELY BE A FEW
HUNDREDTHS OR LESS...BUT GIVEN HIGH RATIOS...AN INCH OF FLUFFY POWDER
IS NOT OUT OF THE QUESTION.

THE FRONTOGENETICAL FORCING QUICKLY SHIFTS SOUTHEAST OUT OF THE CWA
BY EARLY AFTN WITH THE ISENTROPIC LIFT ALSO DIMINISHING. MAY SEE A
FEW FLURRIES FOR THE ERN GRIDS DURING THE AFTN HOURS...BUT WILL NOT
INCLUDE AT THIS TIME. BY THE AFTN HOURS...SOUTH WINDS AHEAD OF A
DEVELOPING LOW PRESSURE TROUGH ALONG THE ERN SLOPES OF THE ROCKIES
WILL AID IN RAPID WARMUP DURING THE AFTN HOURS...ESPECIALLY FOR THE
SWRN CWA. PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN FRIDAY NIGHT
WITH ONLY A SMALL DROP IN TEMPS DURING THE EVENING HOURS. THIS WILL
LIKELY BE ANOTHER CASE WHERE TEMPERATURES RISE AFT MIDNIGHT.

THE LOW PRESSURE TROUGH/WK FRONT WILL PROGRESS ACR THE CWA ON
SATURDAY. LITTLE IF ANY COOLING IS EXPECTED FOR THE XTRM WRN CWA ON
SATURDAY...BUT THE ERN CWA WILL LIKELY FEEL THE AFFECTS OF COOL TEMPS
DUE TO SFC TRAJECTORIES OVER THE SNOW FIELDS IN XTRM ERN NEB AND
IOWA. THERE MAY BE A FEW SHOWERS OR FLURRIES ASSOCIATED WITH THE SFC
TROUGH AND ASSOCIATED UPPER SHORTWAVE...BUT GIVEN LIMITED
MOISTURE...HAVE KEPT POPS OUT OF THE FCST.

DB

MEDIUM RANGE /SUNDAY THROUGH THURSDAY/...

SATURDAY THROUGH TUESDAY NORTHWEST FLOW WILL BE IN CONTROL OVER THE
AREA. SYSTEMS WILL PROGRESSIVELY MOVE THROUGH THIS PATTERN WITH THE
INFLUENCE FROM EACH DIMINISHING AS THE MAIN UPPER TROUGH SHIFTS TO
THE EAST. THIS ENVIRONMENT WILL KEEP TEMPERATURES SEASONAL WITH NO
PRECIPITATION. ON WEDNESDAY...MODEL CONSENSUS SIGNALS A SHIFT INTO A
WARMER PATTERN AS UPPER RIDGE BUILDS INTO CWA ALONG WITH RETURN FLOW
AROUND A DEPARTING HIGH PRESSURE SYSTEM. WEDNESDAY AND THURSDAY HIGH
TEMPS SHOULD PUSH WELL ABOVE SEASON NORMALS BEFORE FRONT MOVES
THROUGH THURSDAY NIGHT. IT APPEARS NO OR LITTLE PRECIPITATION WILL BE
ASSOCIATED WITH THIS FRONT AT THIS TIME.

DNB

&&

.AVIATION...

FOR THE 00Z TAF...CLEAR SKIES AND LIGHT WINDS THROUGH MIDNIGHT. THEN
EXPECT MID CLOUDS AROUND 5K FT AGL TO SHIFT EAST FROM KS AS AN
UPPER LEVEL DISTURBANCE DROPS SOUTHEAST FROM SD/NE. COMBINATION OF
INCREASING ISENTROPIC LIFT AND NARROW BAND OF FRONTOGENETIC FORCING
WILL LIKELY GENERATE A BAND OF LIGHT SNOW WITH MVFR CEILINGS
ARRIVING SHORTLY BEFORE 12Z. HAVE PUSHED UP THE START TIME BY A
COUPLE OF HOURS FROM PREVIOUS FORECAST AS MODELS TEND TO BE SLOW
WITH ONSET OF WARM AIR ADVECTION TYPE PRECIPITATION. SOME CONCERN
THAT VERY DRY SUB CLOUD LAYER WILL RESULT IN VIRGA BUT MODEL
CONDENSATION PRESSURE DEFICIT PROGS INDICATE THE TOP-DOWN SATURATION
SHOULD EVENTUALLY OVERCOME THIS. NEXT QUESTION IS HOW MUCH. THINK
THE INITIALLY DRY SUB-CLOUD LAYER WILL CUT INTO THE SNOW PRODUCTION
TIME-WISE BUT THAT WILL BE BALANCED BY THE VERY HIGH LIQUID/SNOW
RATIO. SO HALF AN INCH OF ACCUMULATION LOOKS REASONABLE WITH TOP END
AROUND AN INCH.

THE SNOW BAND SHOULD EXIT ALL 3 TERMINALS BY LATE MORNING.
INCREASING SOUTHERLY WINDS MAY GET GUSTY FOR THE AFTERNOON HOURS.
VFR CEILINGS FROM LATE MORNING THROUGH THE REST OF THE FORECAST.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jan 15, 1:03 PM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST THU JAN 15 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILLS ARE EXPECTED TO RANGE FROM ZERO TO 15 BELOW ZERO TONIGHT.
OTHERWISE...A WEAK UPPER LEVEL STORM SYSTEM MAY PROVIDE FOR A PERIOD
OF LIGHT SNOW TO THE NORTH AND WEST OF ST JOSEPH LATE TONIGHT. LITTLE
IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER AIR SURGING NORTHEAST ABOVE THE COLD DOME OF AIR NEAR THE
SURFACE...IN COMBINATION WITH A WEAK UPPER LEVEL STORM SYSTEM...MAY
TRIGGER A BAND OF LIGHT SNOW FRIDAY MORNING IN WESTERN MISSOURI AND
EASTERN KANSAS...GENERALLY WEST OF A LINE FROM MARYVILLE TO KINGSTON
TO WARRENSBURG TO CLINTON. AN INCH OR LESS OF ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DB

Nearby

Wind Chill Advisories in Missouri, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.